Where are you from (country)?
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)
What is your current age, height, weight?
25 years old, 6 foot 2, 75kg
Do you excercise regularly? If so, what type of excercise?
Cardio/weights approx. twice a week
What type of diet do you eat (vegetarian, meat eater, raw, fast-food/organic healthy)?
Normal balanced diet
Why did you take Finasteride (hair loss, BPH, other)?
For how long did you take Finasteride (weeks/months/years)?
How old were you, and WHEN (date) did you start Finasteride?
24, mid-November 2014
How old were you when you quit, and WHEN (date) did you quit?
25, mid-February 2015
How did you quit (cold turkey or taper off)?
Dropped from 0.5mg ED to 0.25mg for 3 weeks before stopping completely
What type of Finasteride did you use – Propecia, Proscar, Fincar or other generic?
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
0.5mg for approx 10 weeks, 0.25mg for 2 weeks
How long into your use of Finasteride did you notice the onset of side effects?
What side effects did you experience while on the drug that have yet to resolve since discontinuation?
Burning, itchy, painful scalp/hair, with no physical signs of inflammation. Increased libido. Massively increased sebum production on the scalp and face, leading to greasy skin/hair and increased acne. Accelerated hairloss.
Put an X beside all that apply:
Loss of Libido / Sex Drive
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Inability to Ejaculate / Orgasm
Reduced Sperm Count / Motility
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Memory Loss / Forgetfullness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
Dry / Dark Circles under eyes
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Increased hair loss
Lowered body temperature
Other (please explain)
Constant scalp pain, itching, burning, tingling.
- What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
Nizoral shampoo, Fluridil, topical Spironolactone, various other medicated shampoos (tea tree, coal, zinc, capsicum)
- If you have pre or post-Finasteride bloodtests, what hormonal changes have you encountered since discontinuing the drug (pls post your test results in the “Blood Tests” section and link to them in your post)?
Only a post-Finasteride blood test which showed my Testosterone as being in the high range 30nmol/l (normal range 5-28nmol/l).
- Anything not listed in the above questions you’d like to share about your experience with Finasteride?
I’m experiencing something known as “reflex-hyperandrogenicity” which is a possibility when taking any hormone-altering drug. I understand this forum is mainly for people with “hypoandrogenic” symptoms rather than “hyper”, but the principle is the same – Finasteride has done long term, possibly permanent damage to our endocrine system/androgen receptors.
- Tell us your story, in your own words, about your Finasteride usage and side effects experienced while on/off the drug.
Hey guys. I’m wondering if anyone on this forum has experienced “reflex-hyperandrogenicity” from taking Finasteride. A quick Google search will show you its all over the hairloss forums. I seem to have an extreme case which I developed while taking Finasteride – symptoms were increased sebum production on face and scalp, accelerated hairloss, increased libido, but the horrible part is the “MPB itch” I developed around 3 weeks after starting Fin. This started as a slightly tingly sensation above my right temple but developed into a burning, itchy pain which is all along my frontal hairline and 4 months after stopping Fin shows no signs of stopping. Sometimes the pain is excruciating and the itch is so irritating its having a huge effect on my personal and professional life. I wake up every morning with a ridiculously greasy scalp and painful itch, and I have to deal with it every minute of every day. There are no signs of inflammation or redness, no dandruff or evidence of “seborrheic dermatitis”. I’ve obviously spent the last 6 months researching this extensively and I believe Fin has caused this by PERMANENTLY “upregulating“(multiplying and making them more sensitive) the androgen receptors in my scalp (these control sebum production and are responsible for hairloss, and thus the itch/pain associated with accelerated hairloss). Its generally accepted that the hair in the front of your head is more sensitive to Testosterone/DHT, so I believe the hugely increased sensitivity I have from Fin is causing this itch/pain in the front of my head. There are studies, some quite recent, that show Finasteride intensely upregulates androgen receptors, months or years after stopping the drug (ncbi.nlm.nih.gov/pubmed/21557276 for example)
This is an extremely rare reaction and usually resolves itself as soon as you stop taking Fin. There are a handful of guys on the hairloss forums however that got this condition from taking Fin and are still dealing with it 2, 3, 5 years after stopping. The thought of that terrifies me because the 24/7 scalp itch/pain, coupled with the greasiness and hugely accelerated hairloss, have made my life a living hell. It shows no signs of getting better and I’ve tried every topical/medicated shampoo in the hopes of treating it. Sometimes I can’t sleep because the itching and pain is so bad. I’m on the waiting list to see a dermatologist (NHS in the UK) but I’ve been waiting too long so I’m now paying upwards of £1000 to see a private dermatologist and an endocrinologist – as I believe permanent damage has been done to my endocrine system. I’ve researched enough to know that this isn’t really treatable though; the only possible solutions are anti-androgens which are way stronger than Fin and come with much worse side effects, and will potentially cause a “reflex” androgenic reaction of their own. As I’m sure you guys can relate, taking that pill was the worst mistake of my life and one I’ll regret forever. I am beyond angry that this isn’t even listed as a side effect when I could potentially be dealing with this hell for years to come.